Hail, Wayne
- When
- July 18, 3:11 PM EST to 3:15 PM EST
- Where
- Wayne County, Richmond
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -84.900
A very moist and unstable air mass combined with a cold front dropping south into the Ohio Valley to produce numerous areas of convection. One of these storms produced sub severe hail in southeastern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A very moist and unstable air mass combined with a cold front dropping south into the Ohio Valley to produce numerous areas of convection. One of these storms produced sub severe hail in southeastern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 3:02 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT WED JUL 18 2012
.SYNOPSIS...
A COLD FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH ACROSS THE
FORECAST AREA THROUGH FRIDAY NIGHT. AN UPPER LEVEL DISTURBANCE
WILL MOVE SE THROUGH THE OHIO VALLEY FRIDAY. THE FRONT AND THE
UPPER LEVEL DISTURBANCE WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AS IT INTERACTS WITH THE UNSTABLE AIRMASS IN PLACE
OVER THE REGION. DRIER AIR IS EXPECTED TO ARRIVE WITH HIGH
PRESSURE ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION CONTINUED TO DEVELOP MAINLY ALONG AND NW OF THE I-71
CORRIDOR THIS AFTERNOON AS A COLD FRONT SANK INTO THE FORECAST
AREA. KEPT POPS IN LIKELY CATEGORY OVER MUCH OF THE FORECAST AREA
THIS AFTERNOON AND DECREASED POPS TO CHANCE OVERNIGHT. SOME STORMS
HAVE BEEN SEVERE THIS AFTERNOON PRODUCING MAINLY DAMAGING WINDS
AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9
PM THIS EVENING. LOWS TONIGHT WILL AGAIN BE IN THE 70S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MORE THUNDERSTORM DEVELOPMENT WILL OCCUR ON THURSDAY AS THE FRONT
DROPS SLOWLY ACROSS THE REGION. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE ON THURSDAY WITH ABUNDANT MOISTURE AND
INSTABILITY STILL PRESENT ACROSS THE FORECAST AREA. COLD ADVECTION
AND CLOUDS WILL BRING SLIGHTLY COOLER TEMPERATURES. LOOKS LIKE IT
MAY BE BORDERLINE FOR A HEAT ADVISORY IN THE SW ONLY ON THURSDAY
AND DO NOT EXPECT TO ISSUE HEAT ADVISORY FOR ELSEWHERE. THE
OVERNIGHT SHIFT WILL NEED TO LOOK CLOSELY AT WHETHER A HEAT
ADVISORY WILL BE NEEDED. HIGHS THURSDAY WILL BE IN THE UPPER 80S
EXCEPT LOWER 90S SOUTH.
THE CHANCE OF THUNDERSTORMS WILL DECREASE FROM NORTH TO SOUTH THURSDAY
NIGHT AS THE FRONT SINKS FURTHER SOUTH IN THE FORECAST AREA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODEL AGREEMENT FOR THE EXTENDED PERIOD IS FAIRLY GOOD...WITH
SMALL SPREADS IN GFS ENSEMBLE PLOTS EVEN THROUGH NEXT WEDNESDAY.
THE OVERALL PATTERN WILL BE THE CONTINUED DOMINANCE OF A CENTRAL
US RIDGE...WITH VARYING EFFECTS ON THE OHIO VALLEY.
A SHORTWAVE WILL BE MOVING SOUTHEAST THROUGH THE OHIO VALLEY AS
FRIDAY BEGINS...WITH THE MAJORITY OF PRECIPITATION FOCUSED IN THE
SOUTHEASTERN PORTION OF THE CWA. SURFACE HIGH PRESSURE WILL BUILD IN
THROUGH THE DAY BEHIND THE MID LEVEL SHORTWAVE...LEADING INTO DRY
CONDITIONS FOR SATURDAY AND SUNDAY. AT THE SAME TIME...THE RIDGE
WILL RE-ESTABLISH ITSELF...LEADING TO WARMING TEMPERATURES AND HIGHS
IN THE 90S AGAIN BY SUNDAY AND MONDAY.
BEYOND MONDAY...THE RIDGE WILL FLATTEN SLIGHTLY...ALLOWING THE CWA
TO ENTER A NORTHWEST FLOW REGIME WITH OCCASIONAL DISTURBANCES MOVING
FROM THE NORTHERN MISSISSIPPI VALLEY THROUGH THE MID-ATLANTIC
STATES. WHILE THESE FEATURES WILL ALMOST CERTAINLY BRING SOME
PERIODS OF CONVECTION TO THE REGION...THESE INDIVIDUAL DETAILS ARE
DIFFICULT TO PICK OUT CORRECTLY THIS FAR IN ADVANCE. SO...SLIGHT
CHANCE POPS WILL BE USED FOR TUESDAY AND WEDNESDAY...WITH JUST A
SLIGHT REDUCTION IN TEMPERATURES EACH DAY.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
QUICK AVIATION DISCUSSION WITH A WATCH OUT AND SOME CONVECTION
ALREADY GOING. UNSTABLE ATMOSPHERE ACROSS THE TAF REGION AHEAD OF
A CDFNT WILL PROMOTE SCT CONVECTION THROUGH THE AFTN. BEST
COVERAGE WILL BE ALONG THE I-70 CORRIDOR.
TSTMS SHOULD BECOME LESS NUMEROUS AFTER 02Z. REMOVED THE CHANCE OF
TSTM AFT 02Z...BUT THERE MIGHT BE A LINGERING TSTM OVERNIGHT.
FRONT WILL CONTINUE TO BE DRAPED ACROSS THE REGION INTO THU. THIS
WILL BE THE FOCUS FOR MORE CONVECTION ON THURSDAY. ADDED VCTS AFT
14-15Z ATTM.
OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-035-
042>046-051>056-060-062>065-070>074-078>082-088.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ061-
077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...PARKER
NEAR TERM...PARKER
SHORT TERM...PARKER
LONG TERM...HATZOS
AVIATION...SITESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 901 AM EDT WED JUL 18 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060-062>065-070>074-078>082-088-191315- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD- BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS- PIKE-SCIOTO- 901 AM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. A FEW OF THE STORMS THURSDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. OHZ061-077-191315- MONTGOMERY-HAMILTON- 901 AM EDT WED JUL 18 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. A FEW OF THE STORMS THURSDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 E LEBANON 39.42N 84.15W
07/18/2012 M0.82 INCH WARREN OH NWS EMPLOYEE
RAIN OCCURRED IN 15 MINUTES.
&&
MIKEGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 346 PM EDT WED JUL 18 2012 OHZ056-182015- LICKING OH- 346 PM EDT WED JUL 18 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING COUNTY THROUGH 415 PM EDT... AT 342 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE ROUTE 310 AT STATE ROUTE 161...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PATASKALA...BEECHWOOD TRAILS...HEBRON...GRANVILLE SOUTH...GRANVILLE AND BUCKEYE LAKE. ALSO...ALEXANDRIA IS NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3993 8248 3999 8277 4017 8275 4015 8242
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 N NEW BREMEN 40.48N 84.38W
07/18/2012 AUGLAIZE OH TRAINED SPOTTER
A FEW 6 INCH DIAMETER LIMBS DOWN NORTH OF NEW BREMEN.
&&
JDRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT WED JUL 18 2012
OHZ056-182100-
LICKING OH-
356 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LICKING COUNTY THROUGH
500 PM EDT...
AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTFORD...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UTICA AND HANOVER.
ALSO...FALLSBURG AND ST. LOUISVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 4004 8219 4012 8276 4028 8275 4027 8252
4027 8248 4025 8247 4024 8240 4024 8219
4022 8218SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT WED JUL 18 2012
INZ066-074-OHZ070-077-182030-
FRANKLIN IN-DEARBORN IN-BUTLER OH-HAMILTON OH-
405 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON...
SOUTHWESTERN BUTLER...NORTHEASTERN DEARBORN AND SOUTHEASTERN FRANKLIN
COUNTIES THROUGH 430 PM EDT...
AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CEDAR
GROVE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSS...HARRISON AND
CLEVES.
ALSO...SCIPIO...ROCKDALE...LOGAN...ST. CHARLES...OKEANA...ALERT...
WEST HARRISON AND LAYHIGH ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3947 8491 3932 8458 3914 8473 3915 8476
3932 8504SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT WED JUL 18 2012
OHZ077-182030-
HAMILTON OH-
406 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HAMILTON COUNTY THROUGH
430 PM EDT...
AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTGOMERY...MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MONTGOMERY...BLUE
ASH...READING...NORWOOD...MARIEMONT...MADEIRA...DEER PARK AND
CINCINNATI.
ALSO...EVENDALE...LOCKLAND...DILLONVALE...ARLINGTON HEIGHTS...
KENWOOD...TURPIN HILLS...THE VILLAGE OF INDIAN HILLS AND ST. BERNARD
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3930 8441 3929 8429 3922 8432 3904 8437
3905 8442 3908 8444 3910 8443 3912 8445
3911 8454
HATZOSThe Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403255.